Filipina develops blood disease after getting Moderna COVID-19 vaccine

A Filipina who is based in New York said she was thankful that she survived after she developed a blood disease after receiving a .

“Pangalawang buhay ko na nga raw ito dahil hindi rin nila sukat akalain na malalampasan ko ito,” said 72-year old Luz Legaspi said in an interview with Unang Balita on Monday.

“Talagang ginawa nilang lahat ang dapat nilang gawin. Nagtulong-tulong sila. Pati nga doktor sa labas eh,” she said.

Legaspi got her first dose of Moderna COVID-19 vaccine on January 18.

“Naghanap ang anak ko kung saan dahil ang gusto ko talaga, mabakunahan. Kasi ang katuwiran ko, mas mahirap ang ma-COVID,” she said.

She said she did not experience any adverse after she was vaccinated. However, she discovered she already has bruises on her arms and blood on her mouth when she woke up the following day.

“Paggising ko ng umaga, nang magsepilyo ako, pagmumog ko, puro dugo ang bibig ko. Ang akala ko lang, nabangga lang ng sepilyo ‘yung aking gilagid o ‘yung ano ng bibig ko. Hindi ko inaasahan na talaga palang nadudugo ‘yung bibig ko,” she said.

Filipina develops blood disease after getting Moderna COVID-19 vaccine

“Nang ngumanga ako, palibot na ‘yung aking bibig ng mga namuong dugo. Pati dila ko, meron nang buong dugo sa dila ko. At hindi na tumigil ‘yung pagdudugo ng bibig ko. Pati ilong ko, nagdudugo na,” Legaspi added.

She also had rashes all over her body. She was admitted for two weeks at Elmhurst Hospital then was discharged when she got better.

“Siguro nga, sa pananalig ko sa Diyos na hindi ako pababayaan, kasama ko Siya saan man ako makarating, ganoon. Ganoon ang ano ko sa sarili ko eh,” Legaspi said.

The Filipina would no longer be vaccinated with a second dose of the Moderna COVID-19 vaccine which was supposed to be on February 23. Her doctors said her body would not be able to take the vaccine.

An article in the New York Times (NYT) stated that Legaspi developed immune thrombocytopenia. It is a condition wherein one’s platelets lost their ability to help in blood clotting, leading to internal bleeding.

Moderna has yet to issue a statement regarding the incident but it was continuously monitoring the effects of their vaccine.